Free Shipping on Orders Over $99

Shopping Cart

Your cart is empty

Continue Shopping

Does Melatonin Cause Nightmares?

Though very uncommon, having nightmares is one of the possible side effects experienced from taking too much melatonin. 

The effects of melatonin causing dreams or nightmares is not fully understood, but reducing the likelihood of experiencing this side effect might be achieved with more careful or even discontinued melatonin use. 

 

What causes nightmares?

Dreams that cause distress or anxiety are what we commonly refer to as nightmares. You can dream during any stage of sleep, but dreams during REM sleep stages tend to be more vivid and are recalled more easily.

Nightmares most often occur during REM sleep, the stage of deep sleep characterized by rapid eye movement. This period of sleep is when your brain is more active, which can increase your likelihood of dreaming.

Experiencing vivid nightmares can be a disturbing experience that  affects your quality of sleep.

Some characteristics of a nightmare are:

  • A dream that’s vivid and is upsetting
  • A dream that wakes you up 
  • A dream that leaves you feeling scared, anxious, sad, or disturbed
  • Waking up with a pounding heartbeat 
  • Unable to fall back asleep easily because of your distress

 

Do nightmares affect your sleep quality?

Independent of taking melatonin, a study found that nightmares had a negative impact on sleep quality. Although nightmares do not necessarily change sleep architecture (sleep pattern and stages of sleep from light to deep), they can be distressing enough to affect how well-rested you feel- even if you got enough hours of sleep.  

 

Are nightmares a common symptom of taking too much melatonin?

While many people don’t experience side effects from taking melatonin, there are cases where nightmares were one of the noted side effects of melatonin use

 

Why does melatonin cause nightmares?

The reason why melatonin sometimes causes nightmares is not fully understood. However a few studies point to melatonin’s effect on REM sleep stages. 

One reason melatonin might contribute to increased nightmares or dreaming is because melatonin supplementation is correlated to an increased amount of time spent in REM sleep in clinical studies. The more time spent in REM sleep, the greater likelihood of experiencing vivid dreams. 

In addition, most of the side effects experienced during these trials were alleviated upon stopping supplementation, or they were resolved on their own over time. Few of these effects were found to be severe. 

 

Why do we have nightmares?

Although nightmares could be a possible symptom of taking too much melatonin, there are many other reasons you could be experiencing nightmares. Studies continue to explore the mechanism of dreams as the brain's tool to process emotions, memories, and trauma. Nightmares could be related to this process. 

Nightmares can be caused by specific triggers, anxieties, disorders or- more severely- by trauma, use of medication or substance abuse.

 

What are nightmare disorders?

Nightmare disorders are characterized by frequently occurring disturbances, distress or anxiety that persists into the daytime, problems such as impaired concentration, memory, or lack of energy, or behavior issues related to bedtime. 

Having a nightmares does not necessarily mean you have a disorder. If you believe that your nightmares might be part of a more severe condition, please consult a healthcare professional. 

Nightmares can also be caused by:

  • Stress
  • Trauma
  • Sleep deprivation
  • Use or abuse of medications and other substances  
  • Other underlying causes and disorders 

 

What are other side effects of taking too much melatonin?

Most people who take too much melatonin don’t experience nightmares, but there’s still a possibility of experiencing other side effects from taking too much melatonin. Some other side effects commonly include:

  • Headaches 
  • Nausea 
  • Dizziness or grogginess
  • Feeling tired in the morning
  • Elevations or drops in blood pressure

 

Side effects are rare and most people only experience mild effects. However you should still be careful to use melatonin responsibly to reduce this possibility. 

 

How do I stop nightmares?

If melatonin is causing you to have nightmares at night, you should consult with your physician about finding an alternative sleep aid that’s better suited for your needs.

If you’re having frequent and disturbing nightmares that aren't attribute to melatonin use, speak with your physician about addressing the cause of your nightmares.